OTTAWA, April 17, 2012 /PRNewswire/ - Health Canada today released the April 2012 issue of the Canadian Adverse Reaction Newsletter (CARN).
This edition contains an article on a suspected association between the long-term use of the antibiotic minocycline for the treatment of acne in adolescents and two serious autoimmune disorders: drug-induced lupus erythematosus (a type of lupus), and autoimmune hepatitis (liver inflammation).
It also includes an article on the painkiller fentanyl and a suspected association with "serotonin syndrome" when fentanyl is used in combination with other drugs known as "serotonergic agents" (drugs that induce the release of the chemical serotonin in the brain, such as certain types of antidepressants and anti-migraine drugs). Serotonin syndrome is a potentially life threatening drug reaction involving too much serotonin in the body.
Finally, the issue contains a quarterly summary of communications to health professionals and the public.
The April 2012 edition of CARN can be viewed on the Health Canada Web site at: www.health.gc.ca/carn
SOURCE Health Canada